Laxative Poisoning occurs from side effects and complications of consuming laxative medications in excessive amounts.
Laxatives may be classified as:
- Stimulants (irritants), such as Colace, Doxinate, Dulcolax, phenolphthalein.
- Bulk-forming agents, such as psyllium hydrophilic mucilloid (Metamucil, Konsyl) and unprocessed bran.
- Osmotic laxatives, such as Milk of Magnesia, Citrate of Magnesia and Lactulose Syrup.
- Detergent agents, such as Docusate sodium.
- Lubricants, such as liquid petrolatum (mineral oil).
Laxatives can be useful and effective medications if taken properly, however, as in all drugs, they have side effects. Moreover, the use of a laxative at the onset of constipation could delay treatment for serious underlying problems that are causing the irregularity.
Prolonged laxative use without consulting a physician is not advisable for the following reasons:
- A person may have an underlying problem such as stress, depression, lack of exercise, an underactive thyroid gland, kidney failure, and colon or rectal cancer.
- A person’s diet may lack enough fiber or liquids or he/she may be eating too many foods that promote constipation.
- Drugs the person is taking may be causing the irregularity. Antacids, antidepressants, antihistamines and calcium channel blockers are some of the drugs that can interfere with regularity.
Patients should discontinue use and consult their doctor immediately if laxative use causes asthma, skin rash, dizziness, irregular heartbeat, dehydration, muscle cramps, nausea or other side effects. Unless otherwise advised by a physician, consumers should avoid prolonged laxative use because of the potential for habituation.
Laxatives can react adversely with other drugs and hamper the body’s ability to absorb nutrients. Mineral oil, for example, can limit the effectiveness of other medicines and inhibit absorption of vitamins A, D, E, and K.
Furthermore, if a laxative-induced evacuation empties the bowels completely (which can happen when large laxative doses are taken), several days may pass before new stools form. In the interim, the user may mistakenly conclude that he or she is constipated again and decide to resume a laxative regimen. If this pattern continues, the bowels may eventually stop functioning.
Laxatives And Food Poisoning
Pregnant women and debilitated people are susceptible to a potentially fatal form of food poisoning, according to the U.S. Centers for Disease Control. Their risk is increased even further with the use of antacids and laxatives.
In some studies, people who developed listeriosis (a food-borne bacterial disease) were more likely than their unaffected counterparts to have recently used antacids or laxatives before the onset of symptoms. Antacids decrease production of stomach acid, which may help kill offending organisms before they reach the intestines. Laxatives, in speeding the feces through the intestines, seem to alter the gastrointestinal tract in a way that may prolong the survival of offending organisms.
Laxatives are intended for temporary use on a selective basis by patients with simple constipation. For that purpose, they may be highly effective medications.
However, laxatives should never be given to patients with undiagnosed abdominal pain or when there is a possibility of intestinal obstruction or fecal impaction (blockage).
Chronic laxative use interferes with bowel motility and reflexes, thereby setting up a pattern of persistent constipation. Habitual use may result in damage to the myenteric plexus (a nerve bundle) of the colon and rectum.
Are there any tests that need to be done to diagnose or evaluate the effects of laxative poisoning?
What caused the condition?
Can you explain exactly what has happened and what can be expected?
How serious is this?
Is this reversible?
What kind of treatment will you be recommending?